Illinois, 2019

Flash Flooding in Illinois, July 16 to 17, 2019

July 16 to 17, 2019 · NWS PAH · 2 events in 2 counties and zones

The center of the remnants of Tropical Storm Barry continued to move north-northeast, passing across the Ozarks of central and southwest Missouri. On the east side of Barry, a rather strong low level flow brought tropical moisture northward into the lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The center of the remnants of Tropical Storm Barry continued to move north-northeast, passing across the Ozarks of central and southwest Missouri. On the east side of Barry, a rather strong low level flow brought tropical moisture northward into the lower Ohio Valley. Pockets of sunshine resulted in sufficient instability for scattered thunderstorms in the afternoon and evening. The tropical air mass was associated with very heavy rainfall rates and local flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 10:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 16, 10:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1145 PM CDT Tue Jul 16 2019

.UPDATE...
Issued at 733 PM CDT Tue Jul 16 2019

A quick early evening forecast update to reflect the expiration
of the Flash Flood Watch and the refinement of weather and PoP
grids for the rest of the first period (tonight).

Any additional heavy rain potential this evening will be limited
to isolated cells and should not be a concern for any widespread
flash flood potential. Therefore, the Flash Flood Watch was
allowed to expire.

Anticipate a broken linear band of showers and thunderstorms to
slowly advance southeast through the WFO PAH forecast area this
evening, along and in advance of the shear axis/trough south of
the low (formerly the remnants of Barry). Given the a mean forward
speed around 12k knots (15 mph) of the trough axis through the WFO
PAH forecast area it will take at least through 13z Wednesday (8am
CDT) to exit the area. May attempt to refine the timing and
coverage with a mid-evening update.

The focus and messaging tonight and beyond will shift to the
combination of excessive heat and humidity left in the wake of the
remnants of Barry, as high pressure builds into the region for the
latter half of the week.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 330 PM CDT Tue Jul 16 2019

Remnants of Barry continue to churn over the mid MS Valley this
afternoon. Ahead of the main mid level trof, sct bands of showers
and thunderstorms will continue into the evening, though many
places will stay rainfree a vast majority of the time. However,
due to the tropical nature of the system, where storms do occur,
they will tend to try and rotate. Thus, a brief weak tornado spin-
up cannot be ruled out. Other than that, torrential downpours
will accompany the storms. Due to the scattered nature of the
convection this evening. plan to allow the flash flood watch to
expire at 7 PM CDT.

Trof axis will be east of the region by Wednesday morning,
bringing a gradual end to the higher rain chances. In fact,
Wednesday will serve as more of a transition day, as a massive
heat dome of high pressure aloft begins to build from the Plains
into the MS/Lower OH River Valleys. As rain chances begin to
dwindle Wednesday, temps will begin an upswing. Most locations
will challenge or even top 90 tomorrow afternoon. Places
along/west of the MS River will even see heat indices from 100 to
105 degrees, with readings up close to 100 elsewhere.

As the large dome of high pressure moves east closer to the region
Thursday, the heat wave will also shift eastward. In fact, with
the potential to see heat indices near or above 105 for several
afternoons in a row leading into the weekend, decided at this
point to initiate an excessive heat watch for the entire forecast
area beginning Thursday afternoon. I also weighed in the fact
that the heat will be lasting into weekend activities. Definitely
looks to be a very hot and steamy stretch of days.

.LONG TERM...(Friday through Tuesday)
Issued at 330 PM CDT Tue Jul 16 2019

An expansive ridge aloft will be in place over the southern
states at the beginning of the extended forecast period. This will
have a capping effect, precluding pcpn through at least the first
half of the weekend for the PAH forecast area. Meanwhile,
southwesterly low level flow will tend to maintain the oppressive
conditions (mid 70s surface dewpoints and low temps, highs in the
lower half of the 90s) through the weekend. Heat headlines are
planned through the weekend.

Among the medium range model solutions, and the GEFS/ECENS, finer
details are not all that clear as to timing and amplification of the
longwave pattern aloft by early Mon, but mid level shortwave energy
in the northern Plains is progged to move eastward and eventually
phase with a low near Hudson Bay. This should result in
amplification of the northern stream flow, allowing building of the
ridge in the southwestern CONUS and suppressing the ridge over our
region. This pattern should enable an airmass change behind a
surface wind shift to the north early Mon, which the initialization
blend supports.

As heights fall, and the surface boundary approaches, some isolated
shower and tstm activity is possible in the easternmost counties
late in the weekend and more so on Mon across a larger sector of the
PAH forecast area. It may take a while for the deeper moisture to be
swept out of our region (according to the ECMWF), so a small
probability of activity was maintained in the forecast mainly for
parts of southeastern MO and western KY Tue (Day 7). At this time,
it appears Mon and especially Tue will have noticeably more
comfortable conditions under northwesterly flow aloft and increasing
surface pressure.

&&

.AVIATION...
Issued at 1145 PM CDT Tue Jul 16 2019

As alluded to in the 00z Wednesday TAF issuance, IFR ceilings are
actually occurring along and behind the line of broken showers and
isolated thunderstorms moving through the WFO PAH TAF sites.

With the 06z TAF issuance, kept a mention of MVFR ceilings at all
of the TAF locations through 12z with periodic mention of
convection through 12z.

A slow and gradual shift from MVFR to VFR conditions will occur
toward 18z Wednesday, as the upper trough moves out and the ridge
builds into the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Watch from Thursday afternoon through Sunday
     evening for ILZ075>078-080>094.

MO...Excessive Heat Watch from Thursday afternoon through Sunday
     evening for MOZ076-086-087-100-107>112-114.

IN...Excessive Heat Watch from Thursday afternoon through Sunday
     evening for INZ081-082-085>088.

KY...Excessive Heat Watch from Thursday afternoon through Sunday
     evening for KYZ001>022.

&&

UPDATE...Smith
SHORT TERM...GM
LONG TERM...DB
AVIATION...Smith
Hazardous weather outlook, Jul 16, 3:09 PM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
409 PM CDT Tue Jul 16 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-172115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
409 PM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered showers and thunderstorms are expected tonight. The
primary hazard will be locally heavy rainfall. A Flash Flood Watch
remains in effect for southeast Missouri, extreme western
Kentucky, and a small part of southern Illinois through this
evening. In addition, a few storms east of the Mississippi River
could be capable of producing a brief tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An extended period of excessive heat is anticipated Thursday
through early next week. Maximum afternoon heat index values from
around 105 to 110 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Paducah radar (KPAH), 49 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Alexander

When
July 16, 11:00 PM CST to July 17, 2:30 AM CST
Where
Alexander County, 2 mi N of Tamms to 1.32 mi NNE of Tamms
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.259, -89.270

North of Tamms, Jackson Creek was out of its banks. A barn was flooded.

Flash Flood, Pulaski

When
July 16, 11:12 PM CST to July 17, 2:30 AM CST
Where
Pulaski County, Ullin to 1 mi WSW of Ullin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.270, -89.180

Water was over U.S. Highway 51 in several locations from Ullin south.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833225, 833226.